Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Gabapentin

sukieessukiee Posts: 37
edited 06/11/2012 - 8:47 AM in Neck Pain: Cervical
My doctor prescribed gabapentin for neck pain but I don't want to take it because of the side effects. If stopped abruptly, this medicine can cause seizures. I have a habit of stopping medications without doctors consent so I think its best that I don't take it. Has anyone taken gabapentin and what side effects did you have and did it help your pain?
advertisement
1

Comments

  • dilaurodilauro ConnecticutPosts: 13,526
    are medications for nerve pain. Some people have negative side effects with this and others its fine.
    I've been taking it for over 2 years now without any problems.

    Prior to that I was taking Lyrica (another nerve medication) and I had many negative side effects.

    No matter what medication you are talking, you should never stop taking them unless you have talked it over with your doctor.

    These nerve medications can be very helpful in treating painful nerve problems.
    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences 
  • I have been taking Gabapentin for about a year. I have had no negative side effects. It does help manage my pain. Before that I took Lyrica. I did not have negative side effects with Lyrica either. I switched because Lyrica was much more expensive, even with insurance.
    Greyeagle
  • advertisement
  • I've been taking gabapentin for four years now for nerve pain. It works for nerve pain but it actually an anti seizure medication.I haven't had any side effects from it at all unless you consider wanted to eat more.I take 2700mg a day.No you shouldn't stop taking this med. abruptly your supposed to be weaned off it if you taking it for any period of time.
  • The warning that it may cause seizures if stopped abruptly, is if it is being taken by someone for the purpose of suppressing seizures in the first place.

    It's a great drug for me. I've been taking it for almost 12 years and it helps tremendously.

    Welcome to Spine Health,

    "C"
  • C, when my NS heard from me that about every 2 or 3 weeks I skip a day or two to "see" where I am at on the pain status, and too any changes, he wasn't upset. I asked him why since (and I tested my 'not taking' in 1 dose, then 2, then 3 over time first) the side affects listed say "don't". He said exactly what you said, "If I gave it to you for seizures, I would have major issue with you doing that. I have you on it for nerve pain, so you shouldn't have any problems." Or something real close to that wording....(Lyrica for me)

    Brenda
    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • advertisement
  • I take only 900mg a day -- 600mg at bedtime (actually really helps me sleep) and 300mg in the morning.

    Overall, it does cloud by cognitive abilities and for awhile I felt a touch of nausea.

    I also tried Lyrica, but that was awful for me -- weight gain, water retention, insomnia, and only marginal improvement in pain.

    I can't even say for sure that Neurontin is helping me. Realistically, I probably need to take a stronger dose to make a significant difference. My reluctance is simply that I don't want the side effects to increase. I plan to talk with my doctor about this when I see him next week.

    Best Wishes,
    Dave
  • I will be my usual hardcore self and say, though, that sometimes treating your pain will mean coming up to the plate ready to bat. If your pain is bad enough, you might have to be ready to change your habits, as some of the medications DO have significant discontinuation effects. There are no perfect medications out there.

    That said, none at all with Lyrica. I just stopped taking it. My side effects with lyrica were weight gain, language issues, etc- but no problems compared with the massive improvement in nerve pain. I now take Topamax, which has more significant side effects and less effectiveness, but no weight gain- I had to ditch the weight due to stage II hypertension.

  • I have used it for spinal stenosis, and lateral spinal stenosis. I had surgery to remove a cyst, then got an infection (out of the hospital) and have never been the same. Significant Pain if I walk longer than 3 min in my right hip down the back of the leg to the top of my right foot. Both feet are numb. However, I have all motor skills, feet ankles, toes, everything. Except relief from the sciatica pain. Just started physical therapy.

    Who has an answer to Spinal Stenosis? Lateral Stenosis?

    Gabepentin has given me minor improvement to pain without no side affects. Still can't walk for more than 3 minutes without having to sit down. Have had 3 steriod injections, all failures.

    So what I want to know is what actually works. .
  • My pain management doc recommended those two nerve medications but since I have a seizure disorder I'm too reluctant to take anything like that. I'm too well controlled.I'd have to contact my neurologist about it.
advertisement
Sign In or Register to comment.